Wednesday, December 09, 2009

Prednisone Plus/Minus

I've made it through three days loaded on Prednisone. The itching arms and back have calmed down a lot, and my few little bump sores are almost cleared up. I've been using Eucerin to help keep the skin hydrated in this cold weather, and the lotion really seems to be helping the healing process. Though the itching may be gone, in these last three days I've learned two very important lessons:

1) Prednisone should come with a warning label. It tastes horrible. Not like, "oh, I'll sip some water, drop the pill on my tongue, close my mouth, swallow, and then be okay." More like, "water, tip head back, drop pill as far down throat as possible, swallow like mad, chug more water." If I'm really lucky I'll get to the second pill before I gag. One trick I've learned is apple juice. It has a sweetness that kills the bitter Prednisone flavor. Also, dusting of the pill dust before taking it helps. Speed is crucial, as is getting the pill as far back on the tongue as possible. Lots of juice for the chaser and the aftertaste disappears. Ugh!

2) Prednisone causes mood swings. The pharmacist warned me, and one of my friends concurred. I didn't think it would happen, but holy cow I've been cranky the last few hours. It's not PMS or a bad day, just little tiny things that totally bothered me even though they shouldn't have. I was sitting there almost half-outside my own body looking in going, "lady, you're nuts!"

Or maybe that was The Man telling me I'm nuts... it happens. ;)

3 comments:

Michael said...

If Eucerin upsets your skin or isn't keeping you hydrated, try Aveeno that contains oatmeal. It's about the only thing my skin doesn't freak out about. The oatmeal blend seems to provide a better barrier and heal faster as well.
As an eczema sufferer, I KNOW dry skin.
I see they have a new Intense Relief Repair cream... might be promising.

More solutions:
Problem #1 requires more chocolate.
Problem #2 allows you to get away with stuff. "I'M HIGH AND STRAIGHT WHACK CRAZY GIMMEH DA CANDAYYY", which prompts The Man to be receptive to chore-help.

Seriously, you gotta play these angles.

MissKris said...

That' is one reason why it's nice at times not having any sense of taste, ha! I can't taste a thing so I can take the foulest meds that make my family gag and it doesn't even phase me. I'm having one of your dreaded UTI's and I'm sympathizing with you all over again. They are the bane of my midlife existence. Bah humbug.

Jaggy said...

Eucerin is about the only thing that isn't grimy greasy after ten minutes. I also like that it doesn't smell much. Aveeno has made me break out more than once. :(

I'll get right on having your brother do more chores around the apt. He'll just LOVE me for it.

And MissKris, my UTI sympathies are with you. I hope you're feeling better soon!